Hail, Miami
- When
- June 18, 4:12 PM CST
- Where
- Miami County, 1.08 mi W of Osawatomie
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.500, -94.950
A weak frontal boundary extended from northeast Kansas into west central Missouri, during the afternoon and evening hours of June 18, 2013. This front, caused thunderstorms with very heavy rains over portions of east central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A weak frontal boundary extended from northeast Kansas into west central Missouri, during the afternoon and evening hours of June 18, 2013. This front, caused thunderstorms with very heavy rains over portions of east central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 18, 3:24 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 424 PM CDT Tue Jun 18 2013 .SHORT TERM...(This Evening through Wednesday Night) Issued at 423 PM CDT TUE JUN 18 2013 Concerns on multiple levels over the next 24-36 hours. Northwest flow aloft combined with weak frontal boundaries plus outflow boundaries from ongoing convection. And can't forget weak isentropic ascent later tonight and tomorrow. For this evening: The primary focus will be along a weak frontal boundary which extends from northeast KS through west central MO...running just south of the KC Metro. Low level moisture/moderate instability has pooled along and south of the feature. A decaying MCV over southeast NE help get the northeast KS convection going. The models did a poor job handling the NE MCV. However, the qpf output closely mimics the ongoing convection. Activity will slide southeast along this boundary through sunset with the far southwest counties the most likely to see active convection. NAM Bufr soundings depicted a classic inverted vee sounding profile which favors downburst type wind potential. Other isolated and weaker elevated type convection over the south of a STJ to Macon line will likely dissipate by early evening. A secondary backdoor cold front over southeast IA has isolated convection along it but expect this convection to only glance the northeast tip of the CWA. This front will continue to push southwest and eventually blend with the airmass currently over the CWA. Overnight thru Wednesday night: Nocturnal elevated convection needs to be considered after midnight as the northeast KS/west central MO boundary likely moves little. Weak isentropic ascent of an uncapped airmass suggests widely scattered elevated convection could reform. GFS/ECMWF/SREF qpf output provides a signal at such an occurrence while the NAM appears to be too far east. Will throw in slight chance PoPs for late tonight over the southwest 1/3 of the CWA and expand them eastward tomorrow. Models also very similar with a shortwave embedded within the mid/upper level ridge rolling eastward off the Front Range of the CO Rockies on Wednesday. This feature will move through the ridge axis as it approaches the western CWA tomorrow afternoon. With a moderately unstable airmass, weak shear and the likelihood of a left over frontal boundary we have the ingredients for scattered convection to once again pop-up during peak heating. While the current forecast carries low chance PoPs one could argue going higher. However, given the possibility of missing on timing and location will let the next shift determine this. In addition, expect any convection to be relatively slow moving due to the shortwave working its way through the upper ridge. That combined with precipitable water values increasing to 1.5+ inches suggests locally heavy rainfall will be possible with any of the stronger storms. .LONG TERM...(Thursday through Tuesday) Issued at 423 PM CDT TUE JUN 18 2013 Only minor changes in the medium range guidance as a more typical Summer-like pattern develops over the CONUS. Thursday: Mid-level ridging will begin to build by Thursday with ongoing convection potentially ongoing at daybreak as EML begins to move northeast. Will be some potential for renewed afternoon convection should a well develop MCV or shortwave move into the region. Friday-Sunday: Mid-level heights will begin to rise into the weekend and for the most part should preclude widespread convection. However, very humid and rather warm conditions develop across the region. While soundings indicate a capped environment each afternoon, any minor shortwave which travels NE in the broad SW mid-level flow could spark a few widely scattered storms each afternoon. Of higher concern will be heat index values topping out either side of 100 each day into early next week. Monday-Tuesday: The broad ridge will begin to flatten by early next week, which may allow for a limited chance for precip as several waves move through the central CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1233 PM CDT TUE JUN 18 2013 Scattered convection will move across northwest and west central MO and eastern KS this afternoon in advance of a shortwave spawned by last nights Central High Plains convection. A weak cold front oriented northwest to southeast will stretch across northeast KS and west central MO and help focus and steer these showers and thunderstorms. Inspection of NAM Bufr soundings shows a relatively dry sub-cloud region suggesting potential for strong and gusty winds should any convection form. Will use VCTS in the forecast with the likelihood of updating the forecast and inserting strong winds should the convection become better organized. Activity should be out of the terminals by early evening. Thereafter, VFR conditions will exist. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...MJ LONG TERM...Dux AVIATION...MJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1257 PM CDT TUE JUN 18 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1257 PM CDT TUE JUN 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS POSSIBLE OVER NORTHERN MISSOURI THROUGH THIS AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTHEAST AND EAST CENTRAL KANSAS THROUGH WEST CENTRAL MISSOURI THIS AFTERNOON AND EARLY EVENING. WHILE THE RISK FOR SEVERE THUNDERSTORMS IS LOW...STRONG STORMS WITH GUSTY WINDS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH FRIDAY. WHILE THE BULK OF THIS PERIOD WILL BE DRY THERE WILL BE SEVERAL PERIODS WHEN THUNDERSTORM CHANCES WILL EXIST. THE RISK FOR SEVERE WEATHER DURING THIS PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. MJ
The Pleasant Hill radar (KEAX), 69 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
High water was reported neat 7th Street and Main Street in Osawatomie, due to very heavy rains. It was reported too deep for small cars to go through.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453957, 453956.